Raleigh, NC-- Friday afternoon, the North Carolina Department of Health and Human Services (DHHS) confirmed a second patient has been diagnosed with meningitis following a spinal injection with the recalled steroid medication.
Overall, the Centers for Disease Control has reported 47 cases from seven states nationwide, including five deaths. The national numbers do not yet include the second North Carolina case.
"We are saddened to learn that another North Carolina patient has been sickened in this outbreak," said State Health Director Dr. Laura Gerald. "This shows how important it is for providers and public health to closely monitor patients who received injections from the recalled lots. We also want to remind the public that the type of meningitis in this outbreak is not contagious and cannot be transmitted from person to person."
According to state health officials, three clinics in North Carolina received the recalled lots. Two of the clinics used these lots for spinal injections: the High Point Surgery Center, High Point, and the Surgical Center of Wilson, Wilson.
All 94 patients who were exposed at these clinics have been notified.
The third clinic that received lots of medication involved in the recall was the North Carolina Orthopaedic Clinic in Durham, where they were used for joint injections to relieve pain.
Affected patients may not show symptons of the disease for 3 to 4 weeks after receiving the shot.
"We don't mind and we want the patients to call us as soon as they feel anything weird," Dr. Francisco Naveira of North Carolina Pain Management Services said. He said it's important to notify your doctor if you're experiencing symptoms from any drug or injection. It's important to pay close attention to warning labels.
Today in Tennessee health officials report four more people have been sickened by an outbreak of fungal meningitis. State Health Commissioner John Dreyzehner said in a news conference Friday that there are 29 cases in the state and three deaths.
The commissioner repeated three times that "the evidence indicates this is a product issue." He said the clinics administering the shots had no way of knowing the injections were contaminated.
The Massachusetts pharmacy that supplied the steroid has recalled nearly 17,000 lots of the medical while federal officials have warned health care providers not to use any products from the New England Compounding Center.
Click here to View CDC Health Advisory
Any beneficiaries who have had a steroid injection since July 1, 2012 at a facility in one of 23 states identified by the CDC should check the info page at www.tricare.mil/healthadvisory for more.
WFMY News 2/AP